After receiving 20 units around my eyes about two weeks ago, I noticed feeling strain to smile. I'm wondering if this a normal reaction to Botox or if this is a result of misapplication. The initial results from the Botox application were fine up until three days ago, when my face started feeling strangely numb on one side. My smile looks crooked like I had a mild stroke. I also had a bloodshot eye on the same side of the face as the numbness. I'm concerned that this will last. I appreciate your time in answering my question. Thank you.
Numbness, Bloodshot Eyes, and Crooked Smile After Botox
Doctor Answers (7)
Not expected from botox
The reactions you describe are not typical from Botox. You should definitely follow-up with your doctor. The good news is that even if it is attributed to the injections, it should be a temporary effect.
Unilateral Facial Weakness, Numbness, and Bloodshot Eye One and a Half Weeks After Botox Injections
It sounds like you may have a non-related, coincidental case of Bell's Palsy. Bell's Palsy is caused by a virus inflammation of the facial nerve. You should let your Botox injecting physician know about your symptoms, and see an ENT (otolaryngologist) immediately.
The most important aspects of treatment are protection of your eye by taping the lid closed when sleeping, and an early course of prednisone (steroid) to decrease the inflammation.
I do not believe that the Botox injections have caused your symptoms. I hope that symptoms resolve rapidly.
Crooked smile after Botox around the eyes
it is very unusual to see a crooked smile after having received Botox in the periorbital region. An injection of Botox may spread approximately 1 inch from the injection site. Even in this worst-case scenario is difficult to see how this would reach the muscles around your mouth. Return to your physician and describe your symptoms and concerns. Your doctor should evaluate whether the Botox is related or if there is another neurological issue at work.
You might also like...
Botox, numbness, and crooked smile
If Botox is injected inferiorly around the eye and medially (toward the nose) it can affect muscles that allow you to smile. If you have numbness as well, this is unusual. It could be from bruising or swelling and should get better within a few days.
You may want to confer with your doctor. If this is not suspected, then it may be something completely different in which case you may want to seek consultation with a neurologist.
Will not be permanent.
The numbness should not be related to Botox.
The crooked smile sounds like it is due to botox action on the muscles around the mouth, causing an imbalance and resulting in the crooked smile.
The most worrisom thing is your eye. This could be a sign that the eyelid is not working well due to botox. As a result, you may be getting exposure and possible exposure of the cornea. You should notify your plastic surgeon so that he can evaluate you and protect the eye as necessary.
Botox will not cause numbness
If it is truly numbness you are experiencing and not paralysis, then it is not caused by the Botox. Neither is it caused by Bell's Palsy, which also only affects muscle movement and not sensation. If there really is no sensory component to your symptoms, then, it is plausible that your Botox, if injected too low and too deep, may have diffused into the zygomaticus muscles, which would affect your smile. If too much was injected into the eyelid closing muscle it could cause the redness that you describe. The other possibility, assuming no sensory loss, is of course a Bell's Palsy, which may have come on coincident to your Botox treatment. In any case, return to your treating physician immediately. Good luck!
I would see your physician immediately for possible referral to a neurologist
The signs and symptoms you are describing are consistent with Bell's Palsy, that is a neurologic disorder of your seventh cranial nerve. The cause of this condition is usually unknown but certain infections, for example, Lyme Disease can cause similar signs and symptoms. It is important that you seek medical care for the appropriate diagnosis and treatment for this condition. Because the facial nerve is responsible for the muscles that close the eye, Bell's Palsy can result in the inability to close the eye fully which can cause the bloodshot eye you are describing as well as serious visual complications.
It looks like your location is San Francisco. Start with your own doctor first, but you may wish to seek help at the UC San Francisco medical center - the neurologists, ophthalmologists and other specialists there are superb.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.